Florida, 2018

Dense Fog in Florida, April 26, 2018

April 26, 2018 · NWS MLB · 1 event in 1 county or zone

Smoke from a brush fire in Polk County was carried northward overnight into eastern Orange County. A localized area of dense fog set up near the intersection of State Road 520 and Nova Road in far eastern Orange County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Smoke from a brush fire in Polk County was carried northward overnight into eastern Orange County. A localized area of dense fog set up near the intersection of State Road 520 and Nova Road in far eastern Orange County. Florida Highway Patrol reported two separate crashes involving 17 vehicles and resulting in 8 injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 26, 4:00 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 26, 4:00 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
500 AM EDT Thu Apr 26 2018

.DISCUSSION...

Today/Tonight...The next in a series of sharp shortwave troughs will
close off and bowl through the deep south today. Though flow over
the state will become increasingly cyclonic and unstable today, the
environment remains too dry for precip. Model soundings indicate
sufficient moisture and lift ahead of the system to support
scattered diurnal cumulus and jet-level cirrus. Offshore/west low-
level flow looks weak enough to allow the Atlantic sea breeze
circulation to develop, though it should again remain pinned near
the coast or just offshore. Accordingly, temps will warm nicely into
the mid 80s, even along the coast.

As the closed low lifts towards the mid-Atlantic overnight, its
attendant surface front will start to shift down the peninsula. Any
increase in cloud cover or low shower chance across the far north
looks to hold off until after sunrise Friday. Seasonable overnight
lows between 60-63.

Fri...Some moistening will occur ahead of a weak frontal boundary.
Precip water values are forecast to increase near 1.5 inches
across a corridor along and just south of I 4. Daytime heating
combined with cold temperatures aloft (-12C at 500 mb) should
provide enough instability for scattered showers in the
afternoon. Mesoscale boundaries (lake and sea breezes) may
provide enough lift for deep convection so will maintain thunder
mention. Continue to focus best rain chances (40 percent) over
Orange, Osceola and Brevard decreasing to 20 percent across the
far north and south. Any storm that can develop will be capable
of small hail and gusty winds.

Max temps mainly in the mid 80s, except a few upper 80s possible
along the coast south of the Cape due to offshore flow delaying
the sea breeze and better surface heating. More cloud cover across
the north may limit max temps to the lower 80s esp Lake county.

Fri night...Will hold onto a slight chance for showers south and
east of Orlando until the front pushes through. A few storms will
be possible over the Atlc waters.

Weekend...Behind the cold front, airmass will be drier but not
noticeably cooler which is very typical for frontal passages this
time of year. So a pleasant weekend expected with seasonable max
temps in the low to mid 80s both days with low humidity.

Mon-Wed...High pressure to the north is forecast to build over
the area resulting in a breezy east flow developing. Mid level
ridging will build over the area into mid week with subsident
drying so prospect for showers looks too low to mention. Max
temps in the upper 70s/near 80 along the coast and low to mid 80s
interior. Min temps will be noticeably milder along the coast, in
the upper 60s and lower 70s, due to the persistent winds off the
ocean.

&&

.AVIATION...
VFR continues with scattered diurnal cumulus between FL040-FL060 and
jet-level cirrus passing overhead. Sea breeze expected to form this
afternoon and remained close to the coast with winds shifting to the
south (perhaps SE) at coastal airfields.

&&

.MARINE...
Today/Tonight...Offshore winds around 10-15 knots will transition to
the south (southeast near the coast) as the Atlantic sea breeze
circulation develops. Winds will transition back offshore overnight
and resume at 10-15 knots. Seas generally 2-3 feet nearshore and 3-4
feet offshore.

Fri...West winds around 10 knots will become south to southwest
and increase near 15 knots over the Volusia waters late in the
day. Seas 2 ft just off the coast and 3-4 ft over the open Atlc.
Scattered showers should push offshore during the afternoon along
with a few lightning storms.

Sat-Mon...NW winds around 15 knots will occur behind a weak front
early Saturday then the pressure gradient will relax resulting in
improved boating conditions Sat afternoon and continuing thru
Sunday. Seas mainly 2-3 feet this weekend except 4 feet in the
Gulf Stream Sat. Then high pressure will build down the eastern
seaboard Monday with NE winds near 15 knots.

&&

.FIRE WEATHER...
Today...Prevailing warm, dry, and west flow will lead to another
afternoon of minimum relative humidity values between 35 and 40
percent, elevated mixing heights, and very good dispersion. Offshore
flow between 8 to 12 knots should keep the sea breeze pinned along
the coast or just offshore.

Friday...Offshore (W/SW) flow will continue and a slight increase
in moisture will keep min RH values above 40 percent. There will
be a slight chance of lightning storms in the afternoon ahead of
an approaching front.

Weekend...Drying behind the weak front should produce min RH
values between 30 and 35 percent Saturday and around 35 percent
Sunday over the interior. Winds 10 mph or less both days.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  82  62  84  58 /   0  10  30  10
MCO  85  63  84  62 /   0   0  40  20
MLB  85  63  86  60 /   0   0  40  20
VRB  85  62  87  61 /   0   0  20  20
LEE  84  63  82  60 /   0  10  20  10
SFB  85  62  84  60 /   0  10  30  10
ORL  85  63  83  61 /   0   0  40  10
FPR  85  61  87  61 /   0   0  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

SHORT TERM...Ulrich
LONG TERM....Kelly
AVIATION...Ulrich
Hazardous weather outlook, Apr 26, 3:21 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
421 AM EDT Thu Apr 26 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
421 AM EDT Thu Apr 26 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
An ocean swell will generate a moderate risk of rip currents at the
beaches. The threat will be highest from mid morning into early
afternoon during the outgoing tide. Remember to always swim within
sight of lifeguard and do not swim alone.

.FIRE WEATHER IMPACT...
Warm afternoon temperatures, low relative humidity, and west
winds around 10 mph will lead to an elevated potential of rapid
wildfire spread this afternoon, especially in areas that received
little rainfall earlier this week.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
An approaching disturbance will bring a low chance for lightning
storms Friday afternoon into Friday evening. Marine conditions are
expected to deteriorate early next week as winds turn onshore and
strengthen.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Ulrich

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Orange

When
April 26, 5:30 AM EST
Where
Orange forecast zone
Reported by
Broadcast Media
Coordinates
28.514, -81.323 (the zone’s center; the record gives no point)

A localized area of dense fog set up near the intersection of State Road 520 and Nova Road in far eastern Orange County. Florida Highway Patrol reported two separate crashes involving 17 vehicles and resulting in 8 injuries. The initial crash involved two vehicles. A car with a woman and infant child was rear ended as the woman began to slow down upon approaching the area of dense fog. The second wreck was a chain reaction to the first and involving 15 vehicles. Six injured victims were taken to Florida Hospital East. Two victims with minor injuries were taken to an Oviedo emergency room where they were later released. The infant in the first crash was later transferred to Arnold Palmer Hospital as a trauma alert patient.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745722.